Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 69, NWS Nashville, TN

May 26, 1996Cannon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 26, 1996, 1:55 PM CDT for Cannon County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1996, 1:55 PM CDT (18:55 UTC)
Expired
May 26, 1996, 2:45 PM CDT
In force
50 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Cannon County, TN

What was reported inside it

TimeReportWhereRemark
May 26, 2:02 PM CDTHail 1Readyville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 261857
SVRBNA
TNC015-261945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...CANNON COUNTY
 
AT 154 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
READYVILLE...ABOUT 30 MILES SOUTHEAST OF NASHVILLE. THE STORM WAS MOVING
EAST AT AROUND 20 MPH...AND WILL REACH WOODBURY BY 215 PM. YOU SHOULD
TAKE COVER IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:12 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 26, 9:12 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
907 AM CDT SUN MAY 26 1996

OUTFLOW BNDRY LEFT BY PRVS TSTM COMPLEX THAT HAS MVD THRU KY ERLY THIS
AM IN NRN MID TN SHUD BE ENUF TO ACCOUNT FOR SCTD TSTM DVLPMT THIS
AFTN. MODIFIED 12Z SOUNDING SHOWS MORE MSTR AND MUCH MORE INSTABILITY
THAN YDA...SO BLV SCT TSTMS WL FIRE THIS AFTN.  TSTMS IN CENTRAL KY
MOVG SWD AND DEVELOPING BACK SLIGHTLY TWD THE WEST MAY CLIP NORTHEASTERN
MID TN ZONES B$Y LATE MORN...OTRW ACTIVITY SHUD HOLD OFF UNTIL LATER.

CURRENT ZNS LUK GUD ATTM AND RECOMMEND LTL IN CHGS TO THEM.

TROUTMAN/GOSS

In the hours before

Local storm report, May 26, 12:55 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1254 PM CDT SUN MAY 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 AM    BYRDSTOWN                 TN   0.75 INCH HAIL. REPORTED
05/26/96   PICKETT                        BY LOCAL LAW ENFORCEMENT.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:07 AM CDTSevere Thunderstorm WarningOHXClay, Pickett53 min
May 26, 2:02 PM CDTSevere Thunderstorm WarningOHXRutherford28 min
May 26, 2:53 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam52 min
May 26, 3:22 PM CDTSevere Thunderstorm WarningOHXOverton53 min
May 26, 3:47 PM CDTSevere Thunderstorm WarningOHXGrundy, Sequatchie43 min
May 26, 3:51 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson54 min
May 26, 4:31 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale44 min
May 26, 5:14 PM CDTSevere Thunderstorm WarningOHXCoffee46 min
May 26, 6:24 PM CDTSevere Thunderstorm WarningOHXRutherford51 min
May 26, 6:37 PM CDTSevere Thunderstorm WarningOHXWarren53 min
May 26, 6:56 PM CDTSevere Thunderstorm WarningOHXWilson49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.